Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 130, NWS Grand Forks, ND

July 10, 2008Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2008, 7:10 AM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 7:10 AM CDT (12:10 UTC)
Expired
Jul 10, 2008, 8:00 AM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 154 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 101210
SVRFGF
MNC167-NDC077-101300-
/O.NEW.KFGF.SV.W.0130.080710T1210Z-080710T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
710 AM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF WAHPETON...
  SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 800 AM CDT

* AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES NORTHEAST OF MANTADOR...OR 15 MILES WEST
  OF WAHPETON...MOVING TO THE EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREAT BEND AT 715 AM CDT...
  8 MILES SOUTH OF DWIGHT AT 720 AM CDT...
  8 MILES NORTH OF SONORA AT 725 AM CDT...
  7 MILES SOUTH OF WAHPETON AT 730 AM CDT...

  INTERSTATE 29 BETWEEN MILE MARKER 15 AROUND 715 AM CDT...
  AND MILE MARKER 17 AROUND 715 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4636 9629 4604 9630 4605 9702 4638 9698
TIME...MOT...LOC 1210Z 280DEG 27KT 4620 9686

$$

VOELKER04
1 follow-up statement
000 
WWUS53 KFGF 101230
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 AM CDT THU JUL 10 2008

MNC167-NDC077-101300-
/O.CON.KFGF.SV.W.0130.000000T0000Z-080710T1300Z/
WILKIN MN-RICHLAND ND-
730 AM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR CENTRAL RICHLAND AND SOUTHERN WILKIN COUNTIES...

AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 5 MILES EAST OF GREAT BEND...OR 10 MILES SOUTHWEST OF
WAHPETON...MOVING TO THE EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRMOUNT BY 740 AM CDT...
  DORAN BY 745 AM CDT...
  TENNEY BY 750 AM CDT...
  CAMPBELL BY 755 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4636 9629 4604 9630 4605 9702 4638 9698
TIME...MOT...LOC 1230Z 280DEG 27KT 4614 9666

$$

VOELKER04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 10, 2:30 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT THU JUL 10 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL NEXT COUPLE DAYS
AND TEMPERATURES. NAM GETS THE NOD IN THE EARLY GOING HANDLING
SURFACE FEATURES BEST THEN MODELS PRETTY CLOSE IN LATER PERIODS.

ONGOING CONVECTION LIKELY TO KEEP GOING AS 850MB CONVERGENCE...
MOISTURE FLUX AND WARM ADVECTION IS MAINTAINED OVERNIGHT. WILL
MONITOR TRENDS BUT WILL LIKELY HAVE HIGHEST POPS VCNTY WARM FRONT
ACROSS SOUTHERN FA WHERE ABOVE PARAMETERS STRONGEST MAINLY DURING
MORNING HOURS. MODEL TRENDS SUGGEST THAT ONGOING CONVECTION MAY
BECOME MORE ORGANIZED/STRONGER TOWARDS MORNING. FAIRLY RESPECTABLE
CAPPING SETS UP DURING THE AFTERNOON WHICH MAY LIMIT CONVECTION SO
WILL MAINTAIN ISOLD POPS EAST AND DRY ELSEWHERE. EXPECT PLENTY OF
SOLAR BY AFTERNOON AND PCPN SHIFTS EAST. WITH WARM ADVECTION
CONTINUING ALONG WITH MODEST MIXING TEMPERATURES SHOULD NOT HAVE ANY
PROBLEM RECOVERING TO OR ABOVE SEASONAL AVERAGES.

CONVECTION TONIGHT CONDITIONAL IF SIZABLE CAP CAN BE OVERCOME. IF
SO SUFFICIENT INSTABILITY...CAPE...SHEAR AND MOISTURE EXISTS FOR
SEVERE POTENTIAL. SURFACE BOUNDARIES TO OUR SOUTH AND WEST HOWEVER
HOWEVER COULD HAVE RESIDUAL BOUNDARIES IN PLACE FROM EARLIER
CONVECTION. WITH SOME UNCERTAINTY WILL MAINTAIN CURRENT POPS. WITH
SURFACE MOISTURE FLUX AND THERMAL RIDGE APPROACHING FROM THE WEST
WILL BE A WARM MUGGY NIGHT.

COLD FRONT SWEEPS ACROSS FORECAST AREA FRIDAY. COULD SEE SOME
RESIDUAL AM POPS AND PROGRESS OF FRONT WILL DETERMINE WHERE
AFTERNOON CONVECTION FIRES. FAVORED AREA LOOKS TO BE NEAR SURFACE
LOW TRACK ACROSS FAR NORTH AND A BRIEF PERIOD DURING THE AFTERNOON
ALONG COLD FRONT. COOLEST READING WILL RUN FROM WEST TO EAST WITH
EAST STILL PRETTY WARM AS CFP ARRIVES LATE.

SATURDAY LOOKS WINDY AND MUCH COOLER WITH SOME WRAP AROUND SHOWERS
POSSIBLE.

CONDITIONS IMPROVE SOMEWHAT SUNDAY AS PRESSURE GRADIENT RELAXES AND
COLUMN COOLS ALTHOUGH WILL STILL BE COOL.

TEMPERATURES BEGIN TO REBOUND EARLY NEXT WEEK AS HEIGHTS RISE AND
COLUMN WARMS IN RETURN FLOW AS SURFACE HIGH SHIFTS EAST.

&&

.AVIATION...FOR THE MOST PART VFR. MOST NUMEROUS THUNDERSTORMS WILL
BE ALONG AND SOUTH OF I-94 WHERE THERE COULD BE SOME ISOLD MVFR
CIGS/VSBY IN STRONGER STORMS MAINLY DURING THE MORNING. EXPECT
GENERALLY PCPN FREE CONDITIONS

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 10, 5:37 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
537 AM CDT THU JUL 10 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
537 AM CDT THU JUL 10 2008

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH
OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN
POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT
LIFTS NORTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS
MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE
STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED
RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:59 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin61 min
Jul 10, 7:57 AM CDTSevere Thunderstorm WarningFGFGrant, Wilkin47 min
Jul 10, 8:03 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin57 min
Jul 10, 8:11 AM CDTTornado WarningFGFWilkin34 min
Jul 10, 8:31 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin59 min
Jul 10, 8:41 AM CDTTornado WarningFGFGrant, Wilkin34 min
Jul 10, 9:10 AM CDTTornado WarningFGFGrant, Otter Tail, Wilkin65 min
Jul 10, 9:15 AM CDTSevere Thunderstorm WarningFGFWilkin30 min
Jul 10, 10:23 AM CDTSevere Thunderstorm WarningFGFOtter Tail35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.